Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 20, 2024, 11:13 AM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2024, 11:13 AM CDT (16:13 UTC)
- Expired
- Apr 20, 2024, 2:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
113
WGUS54 KMAF 201613
FFWMAF
TXC173-227-335-201915-
/O.NEW.KMAF.FF.W.0001.240420T1613Z-240420T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1113 AM CDT Sat Apr 20 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Glasscock County in western Texas...
Howard County in western Texas...
Mitchell County in western Texas...
* Until 215 PM CDT.
* At 1113 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain near Westbrook. Between 1 and 3 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Big Spring, Colorado City, Coahoma, Loraine, Forsan, Lake Colorado
City State Park, Lake Colorado City, Sand Springs, Colorado City
Airport, Champion Creek Reservoir, Westbrook, Cuthbert, Vincent,
Big Spring Country Club, Buford, Big Spring McMahon-Wrinkle
Airpark and Elbow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3216 10169 3225 10169 3237 10157 3246 10137
3251 10114 3250 10066 3209 10067 3209 10126
3207 10126 3207 10137 3212 10162
FLASH FLOOD...OBSERVED
$$
Rick Hluchan1 follow-up statement
865
WGUS74 KMAF 201836
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
136 PM CDT Sat Apr 20 2024
TXC173-227-335-201915-
/O.CON.KMAF.FF.W.0001.000000T0000Z-240420T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Howard TX-Mitchell TX-
136 PM CDT Sat Apr 20 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS
AFTERNOON FOR NORTHEASTERN GLASSCOCK, HOWARD AND MITCHELL COUNTIES...
At 136 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain in Near Westbrook. Between 1 and 3 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Big Spring, Colorado City, Coahoma, Loraine, Forsan, Lake Colorado
City State Park, Lake Colorado City, Sand Springs, Colorado City
Airport, Champion Creek Reservoir, Westbrook, Cuthbert, Vincent,
Big Spring Country Club, Buford, Big Spring McMahon-Wrinkle
Airpark and Elbow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3216 10169 3225 10169 3237 10157 3246 10137
3251 10114 3250 10066 3209 10067 3209 10126
3207 10126 3207 10137 3212 10162
FLASH FLOOD...OBSERVED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 5:07 AM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Apr 20, 5:07 AM CDT, 6 hours 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 507 AM CDT Sat Apr 20 2024 ...New AVIATION... .SHORT TERM... (Today through Sunday afternoon) Issued at 244 AM CDT Sat Apr 20 2024 WV imagery shows the west coast trough has made landfall, moving through SoCal/Arizona and approaching West texas and Southeast new Mexico, leaving the area under southwest flow aloft. At the surface, a secondary cold front is pushing into the area, and this should result in highs today ~ 9-10F cooler than yesterday's as CAA behind the front continues in northeasterly flow. Models suggest marginally-high gap winds through KGDP as the front moves in, but this will be brief and intermittent at best, and not worth a warning attm. Meanwhile, area radars show convection developing in the lower Trans Pecos, and this activity is still forecast to spread west and north today as the front moves farther southwest and large- scale ascent commences w/the arrival of the west coast trough. As the trough arrives, mid-level lapse rates increase to 7C/km or better, so a hail threat will be present. Best chances still look to be 12-18Z this morning over the northeastern zones. QPF has increased over the past 24 hours, and hopefully this trend continues. Tonight, convective chances slowly taper off W-E, but showers may redevelop in the lee of the mountains after midnight in upslope flow as winds veer a little to the east. Lows should drop to 2-3F below normal. Sunday, surface flow finally begins veering to east as showers taper off to the south. Temperatures will attempt a recovery, but only by a couple of degrees, still coming in ~ 18-20F below normal. && .LONG TERM... (Sunday night through Friday) Issued at 244 AM CDT Sat Apr 20 2024 Generally, increasing heights and mid-level ridging can be expected to begin the new week and this is expected to continue through at least midweek. This allows for increasing temperatures and plentiful sunshine in the meantime. Outside of an isolated thunderstorm on Monday in the Big Bend or Davis Mountains as a weak disturbance passes to our south, we remain dry. Temperatures warm into mainly the 70s with 80s along the river valleys on Monday. Temperatures continue their climb on Tuesday as most reach the 80s with 90s returning to the river valleys. Our next trough begins to lift out of the southwestern U.S. late Thursday into Friday. This coincides with the dryline setting up across our eastern portions of the area. With this approaching disturbance, an isolated thunderstorm threat will exist along and east of the dryline through the end of the week. Temperatures remain largely unchanged with widespread 80s with 90s along the river valleys continuing. -Chehak && .AVIATION... (12Z TAFS) Issued at 507 AM CDT Sat Apr 20 2024 Cigs will bounce between MVFR and IFR for the next 24 hours, with showers developing all terminals this morning as an upper trough moves into the area, as well as a secondary cold front. Fog is also possible. Conditions will improve a little on the backside of the trough tonight but cigs should remain IFR/MVFR all terminals except KCNM, which could see LIFR. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 54 44 60 42 / 100 30 10 0 Carlsbad 58 47 61 46 / 50 20 0 0 Dryden 69 52 65 51 / 80 30 20 10 Fort Stockton 63 47 62 47 / 90 30 30 10 Guadalupe Pass 56 44 56 45 / 30 10 0 0 Hobbs 52 42 59 42 / 100 20 0 0 Marfa 73 40 65 40 / 50 20 10 20 Midland Intl Airport 54 45 59 44 / 90 20 10 0 Odessa 54 45 59 45 / 90 20 10 0 Wink 59 46 63 47 / 90 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....91 AVIATION...44
Hazardous weather outlook, Apr 20, 2:31 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 AM CDT Sat Apr 20 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-210745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 231 AM CDT Sat Apr 20 2024 /131 AM MDT Sat Apr 20 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Thunderstorms with locally heavy rainfall will be possible today into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms with locally heavy rainfall continue to be possible through early Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.